Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 71, NWS Tucson, AZ

July 11, 2024Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2024, 3:00 PM MST for Graham County, Greenlee County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2024, 3:00 PM MST (22:00 UTC)
Expired
Jul 11, 2024, 3:31 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 172 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
2976 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS55 KTWC 112200
SVRTWC
AZC009-011-112245-
/O.NEW.KTWC.SV.W.0071.240711T2200Z-240711T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
300 PM MST Thu Jul 11 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Graham County in southeastern Arizona...
  Southern Greenlee County in southeastern Arizona...

* Until 345 PM MST.

* At 259 PM MST, a severe thunderstorm was located near Duncan, or 
  15 miles south of Clifton, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clifton, Morenci, Duncan, and Guthrie.

This includes the following highways...
 Route 70 between mile markers 355 and 378.
 Route 75 between mile markers 380 and 398.
 Route 78 between mile markers 155 and 170.
 Route 191 between mile markers 135 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954
TIME...MOT...LOC 2159Z 063DEG 9KT 3282 10922 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
2 follow-up statements
267 
WWUS55 KTWC 112212
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
312 PM MST Thu Jul 11 2024

AZC009-011-112245-
/O.CON.KTWC.SV.W.0071.000000T0000Z-240711T2245Z/
Graham-Greenlee-
312 PM MST Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES...

At 311 PM MST, a severe thunderstorm was located near Duncan, or 
about 15 miles south of Clifton, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clifton, Morenci, Duncan, and Guthrie.

This includes the following highways...
 Route 70 between mile markers 355 and 378.
 Route 75 between mile markers 380 and 398.
 Route 78 between mile markers 155 and 170.
 Route 191 between mile markers 135 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954
TIME...MOT...LOC 2211Z 063DEG 9KT 3281 10925 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
439 
WWUS55 KTWC 112231
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
331 PM MST Thu Jul 11 2024

AZC009-011-112240-
/O.CAN.KTWC.SV.W.0071.000000T0000Z-240711T2245Z/
Graham-Greenlee-
331 PM MST Thu Jul 11 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM AND
SOUTHERN GREENLEE COUNTIES IS CANCELLED...

The storm which prompted the warning has moved south and out of the 
area. Therefore, the warning has been cancelled.  However, gusty 
winds are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Greenlee and southwest Graham counties.

&&

LAT...LON 3307 10907 3274 10907 3257 10943 3304 10954
TIME...MOT...LOC 2224Z 063DEG 9KT 3279 10930 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Jul 11, 2:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Thu Jul 11 2024

.SYNOPSIS...Excessive heat continues across southeast Arizona
today before thunderstorms develop later this afternoon. Scattered
thunderstorms are expected to develop and move through the area
this afternoon and evening, with the potential for severe and
damaging wind gusts. Additional monsoon activity over southeastern
Arizona will be possible going into this weekend and early next
week.

&&

.DISCUSSION...Hazy day after outflows from the east and south
last night sent dust overnight with visibilities down as low as 1
mile. Temperatures this afternoon on fairly similar trend as
yesterday with today being the last day of Excessive Heat Warnings
in this stretch of record to near record heat. Nothing like what
occurred last July when Tucson set record highs on eight
consecutive days.

Convection has started over the higher terrain per early afternoon
visible imagery with stronger convection occurring over northern
Greenlee/Graham counties. Mid-level steering flow out of the N/NE
to NE which will allow these storms to propagate S/SW across the
forecast areas through this evening. Severe wind gust potential is
up under this rim shot regime, especially considering the hot
boundary layer that exists and likely inverted-V profiles, and SPC
has areas west of Clifton to Douglas line in slight risk for
severe wind. 11/12z HREF is highlighting parts of SE AZ including
Tucson metro with 30% chance of wind gusts in excess of 50 kts
within 25 miles of a given point. SPC's Mesoscale discussion 1579
indicated a 40% chance for possible severe thunderstorm watch
being issued. In coordination with WFO Phoenix, went ahead an
issued a blowing dust advisory from 4 pm to 8pm to handle any dust
that is generated by t-storm outflows. Can't rule out a dust
warning late this afternoon into this evening.

Friday into the weekend: Gradual increase in daily chances of
showers and thunderstorms under E/SE flow aloft with the upper
high near 4-corners. There will be daily variability in storm
coverage with flash flooding threat increasing this weekend.

Next week: Upper high will gradually shift west turning our
steering flow out of the NE, thus brining back the chance for
storms to push off the rim.

Temperatures remaining hot Fri/Sat then near normal Sun into next
week.

&&

.AVIATION...Valid through 13/00Z.
Between 11/20Z and 12/05Z, SCT-BKN clouds at 7k-10k ft AGL and ISOLD-
SCT TSRA/SHRA beginning in the NE of the forecast area and moving to
the SW area. MVFR conditions near TSRA, with mountain obscurations,
VSBY restrictions and gusts to 40+ kts. Aft 05/05Z, gradual clearing
until ISOLD-SCT TSRA/SHRA begins at 12/21Z thru the forecast period.
Outside of TSRA outflows, SFC wind less than 10 kts and variable in
direction from 12/05Z thru 12/18Z. SFC wind aft thru the end of the
period WLY/NWLY at 8-15 kts and gusts to 15-25 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for thunderstorms across southeast
Arizona are expected going into next week, with day to day variation
in location or coverage. Today, scattered thunderstorms with the
potential for very strong outflow winds will move through
southeastern Arizona. Minimum relative humidities this afternoon and
tomorrow will range from 10 to 16 percent in the lower elevations
and 15 to 30 percent in mountain areas. Humidity values increase
this weekend as greater moisture returns. Away from thunderstorms,
20 foot winds of 12 to 16 mph with gusts to around 25 mph are
expected each day with light and terrain driven winds overnight.

&&

.CLIMATE...Near record to record high temperatures today.

DATE                         Jul 11
                          FCST RCD/YR
TUCSON INTL AIRPORT       110 111/1958
PICACHO PEAK              111 112/1998
SIERRA VISTA FD            99 103/2020

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for
  AZZ501>506-509.

 Blowing Dust Advisory until 8 PM MST this evening for
  AZZ501>505- 515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:31 PM MSTDust Storm AdvisoryTWCPima, Santa Cruz44 min
Jul 10, 5:35 PM MSTSevere Thunderstorm WarningTWCPima19 min
Jul 10, 5:40 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz50 min
Jul 10, 6:26 PM MSTDust Storm AdvisoryTWCCochise64 min
Jul 10, 7:02 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 10, 7:38 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz37 min
Jul 10, 7:45 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 10, 11:07 PM MSTDust Storm AdvisoryTWCCochise53 min
Jul 11, 9:47 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz10 hr
Jul 11, 1:42 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee48 min
Jul 11, 2:05 PM MSTSevere Thunderstorm WarningTWCSanta Cruz25 min
Jul 11, 2:58 PM MSTSevere Thunderstorm WarningTWCGraham32 min
Jul 11, 3:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 11, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee49 min
Jul 11, 3:41 PM MSTSevere Thunderstorm WarningTWCPima13 min
Jul 11, 3:43 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima, Pinal47 min
Jul 11, 3:47 PM MSTDust Storm WarningTWCCochise58 min
Jul 11, 3:54 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Jul 11, 4:07 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Jul 11, 4:12 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Jul 11, 4:17 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal43 min
Jul 11, 4:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 11, 4:34 PM MSTDust Storm WarningTWCCochise56 min
Jul 11, 4:39 PM MSTSevere Thunderstorm WarningTWCPima, Pinal51 min
Jul 11, 4:58 PM MSTSevere Thunderstorm WarningTWCPima62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.